North Carolina, 2009

Winter Storm and Winter Weather in North Carolina, February 3 to 4, 2009

February 3 to 4, 2009 · NWS RAH · 16 events in 16 counties and zones

A strong upper level system moved across Central North Carolina in a northwest flow. A surface low pressure center developed near the Triad the evening of February 3rd and then tracked southeast and east across Central North Carolina.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong upper level system moved across Central North Carolina in a northwest flow. A surface low pressure center developed near the Triad the evening of February 3rd and then tracked southeast and east across Central North Carolina. This resulted in a band of two to four inches of snowfall no wider than 20 miles. Given the warm ground temperatures and short duration of the snow roads were clear shortly after daybreak on February 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 3, 7:03 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 3, 7:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EST TUE FEB 3 2009

.SYNOPSIS... A STRONG UPPER LEVEL DISTURBANCE WILL TRACK EAST
ACROSS THE REGION LATE TONIGHT AND WEDNESDAY MORNING...BRINGING A
CHANCE OF SNOW. COLDER TEMPERATURES WILL FOLLOW THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 200 PM TUESDAY...

STRONG VORTICITY MAXIMA OVER THE LOWER OHIO VALLEY CONTINUES TO DIVE
EAST SOUTHEAST. GFS HANDLED THE PRECIPITATION OVER THE OHIO VALLEY
FAIRLY WELL THIS MORNING. SNOW TO WATER EQUIVALENT RATIOS QUITE
HIGH AS IND REPORTED LESS THAN A TENTH OF AN INCH WATER EQUIVALENT
BUT AROUND 4 INCHES OF SNOW.

AIR MASS ACROSS CENTRAL NORTH CAROLINA QUITE DRY AHEAD OF THIS
APPROACHING SYSTEM WITH DEWPOINTS IN THE TEENS TO LOWER 20S.
INITIAL ONSET OF PRECIPITATION THIS EVENING WILL BE ASSOCIATED
WITH LOW LEVEL WARM AIR ADVECTION/ISENTROPIC LIFT OCCURRING AHEAD
OF THE SURFACE LOW. THIS INITIAL PRECIPITATION WILL GO MORE TOWARD
MOISTENING THE SUB CLOUD LAYER AS WELL AS COOLING THE NEAR SURFACE
LAYER VIA EVAPORATION. THIS WILL SET THE STAGE FOR THE STRONG LIFT
ASSOCIATED WITH THE VORTICITY MAXIMA THAT WILL AFFECT THE REGION LATE
TONIGHT INTO WEDNESDAY MORNING. MODELS ALSO INDICATING A BETTER
POTENTIAL FOR SNOW BANDING WITH DECENT LIFT IN THE MID LAYERS OF
THE ATMOSPHERE (IN THE FAVORED DENDRITE GROWTH REGION) OCCURRING
ABOVE AN AREA OF FRONTOGENESIS NEAR THE SURFACE. THIS PRIME AREA
IS OVER THE FAR NORTHERN PIEDMONT INTO THE NORTHERN COASTAL PLAIN.

MODEL QPF HAS COME INTO SLIGHTLY BETTER CONSENSUS DEPICTING A
QUARTER TO A HALF INCH WATER EQUIVALENT ACROSS THE NORTHERN HALF OF
CENTRAL NORTH CAROLINA LATE TONIGHT INTO EARLY WEDNESDAY. CUTTING
BACK ON THE QPF DUE TO ANTECEDENT CONDITIONS AND FAIRLY FAST
SURFACE LOW MOVEMENT YIELDS WATER EQUIVALENT AMOUNTS 0.15 TO 0.30
OF AN INCH. USING SNOW RATIOS OF 18:1 IN THE BEGINNING OF THE
EVENT...TRENDING TO 22:1 AFTER 12Z WED EQUATES TO SNOW AMOUNTS OF
AROUND AN INCH IN THE TRIAD TO SOUTH OF THE TRIANGLE WITH AMOUNTS
CLOSE TO 2 OR 3 INCHES IN THE TRIANGLE AREA...AND 3 TO 4 INCHES
NEAR THE VIRGINIA BORDER.

WORDS OF CAUTION...IF SNOW RATIOS CHANGE LITTLE AS THIS SYSTEM
PROGRESSES EAST SOUTHEAST...SNOW AMOUNTS ACROSS THE PIEDMONT AND
THE NORTHERN COASTAL PLAIN WILL BE GREATER WITH WARNING CRITERIA
SNOWFALL (3 INCHES IN 12 HOURS) AS FAR SOUTH AND WEST AS
BURLINGTON...CHAPEL HILL...RALEIGH AND WILSON. HOWEVER A COUPLE
ITEMS MAY RESULT IN LESS THAN EXPECTED SNOW AMOUNTS: 1.) SURFACE
LOW CURRENTLY FORECAST TO TRACK EAST SOUTHEAST ALONG A LINE FROM
INT TO NORTH OF RALEIGH TO NORTH OF WASHINGTON. IF TRACK IS
FARTHER NORTH (PER PREVIOUS MODEL RUNS)...THEN AMOUNTS WILL BE
MUCH LESS ALONG THE INTERSTATE 40 CORRIDOR. 2.) MAGNITUDE OF DRY
AIR CURRENTLY AT THE SURFACE REQUIRES MORE PRECIPITATION TO OVERCOME.
THIS WILL ALSO RESULT IN LOWER SNOW AMOUNTS.

AS THE LOW AND MID LEVEL CYCLONE DEEPEN ON WEDNESDAY...EXPECT
BRISK NORTHWEST WINDS TO DEVELOP ACROSS THE AREA. THIS WILL
RESULT IN VERY COLD WIND CHILLS IN THE TEENS TO LOWER 20S ACROSS
THE NORTH...AND MID AND UPPER 20S ACROSS THE SOUTH. THESE BRISK
NORTHWEST WINDS MAY ALSO RESULT IN CONSIDERABLE BLOWING AND
DRIFTING OF SNOW...CREATING DRIFTS AND SEVERELY RESTRICTING
VISIBILITY AT TIMES. DUE TO THE ANTICIPATED PRECIPITATION AND
CLOUD COVERAGE...HAVE LOWERED MAXIMUM TEMPERATURES WEDNESDAY 3 TO 4
DEGREES FROM EARLIER FORECAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 240 PM TUESDAY...

FOR WEDNESDAY NIGHT AND THURSDAY: FORECAST SOUNDINGS SHOW FAIRLY
STEEP LOW LEVEL LAPSE RATES (950-650 MB OVER 7 C/KM) WEDNESDAY
EVENING AS THE MID LEVEL THERMAL TROUGH PASSES OVERHEAD. GIVEN
THIS INSTABILITY COMBINED WITH SUFFICIENT RESIDUAL MOISTURE IN THE
LOWEST 3 KILOMETERS AND MINOR DYNAMIC LIFT POTENTIAL WITH PASSAGE
OF A WEAK VORTICITY MAXIMUM... A FEW FLURRIES ARE POSSIBLE ACROSS
THE NORTH AND EAST SECTIONS WEDNESDAY EVENING. OTHERWISE... AS THE
COLUMN STEADILY COOLS AND DRIES AS THE MID LEVEL TROUGH SHIFTS
OFFSHORE... SKIES SHOULD SLOWLY CLEAR OVERNIGHT... WITH THE
NORTHEAST SECTIONS THE LAST TO CLEAR OUT. THE LOW LEVELS REMAIN
WELL MIXED ALL NIGHT... AND EXPECT SUSTAINED WINDS TO HOLD UP AT
10 TO 15 MPH. SPORADIC GUSTS TO 20 TO 25 MPH ARE POSSIBLE MAINLY
IN THE EVENING AS THE COLDER AIR RUSHES IN. STILL EXPECT LOWS
AROUND 17 TO 22... WHICH IS IN LINE WITH UPSTREAM TEMPERATURES
LAST NIGHT. STRONG SUBSIDENCE ENSUES FOR THURSDAY WITH A DRY AND
STABLE COLUMN NOTED ON FORECAST SOUNDINGS AND DEEP DOWNSLOPE FLOW.
THE SURFACE HIGH PRESSURE CENTER MOVES FROM NEAR HUNTSVILLE ALABAMA
INTO SOUTHERN ALABAMA AND GEORGIA BY DAYS END AS IT RIDGES
NORTHEAST INTO NORTH CAROLINA. NO WORSE THAN A FEW CLOUDS... WITH
SLIGHT MOISTURE BENEATH THE SUBSIDENCE INVERSION ALOFT... ARE
EXPECTED. ACCORDING TO MODEL CONSENSUS... LOW LEVEL THICKNESSES
BOTTOM OUT NEAR 1240 METERS THURSDAY MORNING... SO EVEN WITH SOME
RECOVERY DURING THE DAY... HIGHS SHOULD BE MUCH BELOW NORMAL...
RANGING FROM 34 NORTHEAST TO 39 SOUTHWEST.

FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT: QUIET WEATHER WILL HOLD AS
SURFACE HIGH PRESSURE DRIFTS ACROSS THE SOUTHEAST STATES THEN MOVES
OFF THE COAST. HEIGHTS ALOFT WILL STEADILY RISE BEHIND THE DEPARTING
MID LEVEL TROUGH... AND LOW LEVEL THICKNESSES SHOOT BACK UP TO NEAR
NORMAL VALUES ON FRIDAY WITH THE PASSAGE OF THE 850 MILLIBAR WARM
FRONT. WE SHOULD SEE LITTLE IN THE WAY OF CLOUDS AS PRECIPITABLE
WATER REMAINS VERY LOW. EXPECT LOWS 19 TO 25 THURSDAY NIGHT...
HIGHS 52 TO 59 FRIDAY... AND LOWS 29 TO 34 FRIDAY NIGHT. -GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 240 PM TUESDAY...

FOR SATURDAY: FLAT MID LEVEL RIDGING OVERHEAD AND A VERY DRY AND
STABLE PROFILE PERSISTS OVER CENTRAL NORTH CAROLINA INTO THE
WEEKEND WITH BROAD WEST TO SOUTHWEST FLOW IN THE LOWEST 3 TO 4
KILOMETERS... DUE TO AN ELONGATED SURFACE RIDGE EXTENDING FROM
THE INTERIOR SOUTHEAST STATES OUT OVER THE ATLANTIC. EXPECT MOSTLY
SUNNY SKIES AND BREEZY AND WARM CONDITIONS WITH ABOVE NORMAL
THICKNESSES SUPPORTING HIGHS IN THE MID TO UPPER 60S.

FOR SATURDAY NIGHT THROUGH TUESDAY: THE OVERALL PATTERN OVER THE
LATTER PART OF THE WEEKEND IS A SPLIT FLOW OVER WESTERN NORTH
AMERICA WITH DEEP TROUGHING OVER THE U.S. ROCKIES... FLAT RIDGING
OVER THE DEEP SOUTH/MID SOUTH/CAROLINAS... AND ACCELERATING FLOW
OVER THE GREAT LAKES. THIS PATTERN SHOULD LEAD TO CONTINUED ABOVE NORMAL
TEMPERATURES FOR NORTH CAROLINA. HOWEVER... THIS GETS A BIT
COMPLICATED BY A BACK DOOR FRONT WHICH IS DRIVEN SOUTHWARD THROUGH
NORTH CAROLINA SUNDAY MORNING BY A SHORT WAVE TROUGH SWINGING
THROUGH NEW ENGLAND AND THE CANADIAN MARITIMES. THE GFS AND ECMWF
ARE IN GOOD AGREEMENT ON THIS FEATURE AND ON EASTERLY ONSHORE
OVERRUNNING FLOW PUMPING INCREASING LOW LEVEL MOISTURE INTO
CENTRAL NORTH CAROLINA. EXPECT INCREASING CLOUDS LATE SUNDAY
NIGHT AND PARTLY TO MOSTLY CLOUDY ON MONDAY WITH BRIEFLY COOLER
CONDITIONS AS A SURFACE HIGH PRESSURE CENTER TRACKS OVER THE
DELMARVA AREA. WILL HAVE HIGHS IN THE 60S AGAIN SUNDAY BUT
DROPPING BACK DOWN TO THE UPPER 50S TO LOWER 60S MONDAY. THIS
WEDGING HIGH IS TRANSITORY WITH NO SUSTAINED SUPPORT ALOFT... THUS
THE WEDGE REGIME SHOULD BE ABLE TO BREAK UP SOMEWHAT BY TUESDAY
MORNING. HOWEVER SOUTHWEST LOW LEVEL WINDS ON THE WEST SIDE OF THE
DEPARTING HIGH SHOULD LEAD TO AT LEAST PARTLY CLOUDY SKIES THROUGH
TUESDAY. WILL HAVE HIGHS REBOUNDING BACK UP INTO THE LOWER TO MID
60S. -GIH

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 2 PM TUESDAY...

ACCUMULATING SNOW IN THE TRIAD THIS EVENING WITH OCCASIONAL LIFR
CEILINGS AND VISIBILITIES. ACTIVITY IS SCATTERED WITH MOST OF
CENTRAL NORTH CAROLINA VFR AT THIS TIME. CONDITIONS WILL
DETERIORATE ACROSS THE AREA OVERNIGHT WITH LIFR TO IFR CONDITIONS
DOMINATING FROM MIDNIGHT TO NEAR SUNRISE. SNOW ENDS AND CEILINGS
RISE ABOVE 10000 FEET NEAR OR SHORTLY AFTER SUNRISE...WITH
OCCASIONAL CEILINGS NEAR 5000 FEET IN THE AFTERNOON. GUSTY
NORTHWEST SURFACE WINDS FROM MID MORNING TO EARLY EVENING
WEDNESDAY.

ONCE FIRMLY ESTABLISHED... VFR CONDITIONS EXPECTED TO CONTINUE
INTO SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR
NCZ021>028-038>043-076>078.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR NCZ007>011.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
Hazardous weather outlook, Feb 3, 12:47 PM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EST TUE FEB 3 2009

NCZ021>028-038>043-076>078-041700-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-
1247 PM EST TUE FEB 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

RESIDENTS...EMERGENCY MANAGERS...AND TRANSPORTATION OFFICIALS IN
CENTRAL NORTH CAROLINA SHOULD KEEP UP WITH THE LATEST INFORMATION
AND FORECASTS FOR TONIGHT INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON WEDNESDAY.
OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>011-041700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-
1247 PM EST TUE FEB 3 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

RESIDENTS...EMERGENCY MANAGERS...AND TRANSPORTATION OFFICIALS IN
CENTRAL NORTH CAROLINA SHOULD KEEP UP WITH THE LATEST INFORMATION
AND FORECASTS FOR TONIGHT INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE WINTER STORM WARNING IS IN EFFECT UNTIL NOON WEDNESDAY.
OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ073>075-083>086-088-089-041700-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1247 PM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SNOW FLURRIES ARE POSSIBLE TONIGHT INTO WEDNESDAY
MORNING... HOWEVER NO ACCUMULATION IS ANTICIPATED... AND HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

GIH

In the hours before

Special weather statement, Feb 3, 8:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EST TUE FEB 3 2009

NCZ007>009-023>026-039>041-040300-
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-FRANKLIN-RANDOLPH-
CHATHAM-WAKE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...ASHEBORO...
PITTSBORO...RALEIGH
805 PM EST TUE FEB 3 2009

AREAS OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL DEVELOP EASTWARD
ACROSS THE NC PIEDMONT THIS EVENING. SNOW ACCUMULATIONS OF A
DUSTING UP TO AN INCH IN SPOTS WILL OCCUR THROUGH 10 PM. MOST
ACCUMULATION WILL OCCUR INITIALLY ON GRASSY AND ELEVATED SURFACES
SUCH AS CAR TOPS AND ROOF TOPS... THOUGH SOME ACCUMULATION ON AREA
ROADWAYS WILL BE POSSIBLE WHERE THE SNOWFALL INTENSITY BRIEFLY
INCREASES. WHILE THE SNOW MAY END FOR A COUPLE OF HOURS LATER THIS
EVENING... IT SHOULD INCREASE IN COVERAGE AND INTENSITY ONCE AGAIN
OVERNIGHT.

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELING TONIGHT... AS
THE SNOW CAUSES VISIBILITIES TO DECREASE AND ROADWAYS TO BECOME
SLIPPERY.

MWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Forsyth

When
February 3, 10:00 PM EST to February 4, 2:00 AM EST
Where
Forsyth forecast zone
Reported by
Law Enforcement
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Between one to two inches of snow fell across the county around the time of evening rush hour.

Winter Weather, Guilford

When
February 3, 10:00 PM EST to February 4, 2:00 AM EST
Where
Guilford forecast zone
Reported by
Law Enforcement
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Around one inche of snow fell across the county around the time of evening rush hour.

Winter Weather, Anson

When
February 4, 2:00 AM EST to 11:00 AM EST
Where
Anson forecast zone
Reported by
COOP Observer
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Between one to three inches of snow fell across the county.

Winter Weather, Cumberland

When
February 4, 2:00 AM EST to 11:00 AM EST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Light to moderate snow fell across the county with up to an inch of snow accumulation near Fort Bragg and south of Fayetteville.

Winter Weather, Davidson

When
February 4, 2:00 AM EST to 11:00 AM EST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Light to moderate snow fell across the county with up to an inch of snow accumulation north of Lexington and around 2 inches near Denton.

Winter Weather, Edgecombe

When
February 4, 2:00 AM EST to 11:00 AM EST
Where
Edgecombe forecast zone
Reported by
Law Enforcement
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Between one to three inches of snow fell across the county mainly from Tarboro east.

Winter Storm, Wilson

When
February 4, 3:00 AM EST to 11:00 AM EST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Between two to four inches of snow fell across the county. Due to the warm ground temperatures the roads cleared rapidly once the snow stopped falling.

Winter Weather, Harnett

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Harnett forecast zone
Reported by
Law Enforcement
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Between two to three inches of snow fell countywide. Some locations reported up to four inches of snow mainly near Erwin, Dunn and Coats. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Johnston

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Johnston forecast zone
Reported by
Law Enforcement
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Between two to three inches of snow fell countywide. Some locations reported up to four inches. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Lee

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Between one to three inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Montgomery

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Between one to three inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Moore

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Between one to three inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Richmond

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Richmond forecast zone
Reported by
Law Enforcement
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Between one to two inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Scotland

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Scotland forecast zone
Reported by
Law Enforcement
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Between one to two inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Stanly

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Stanly forecast zone
Reported by
Law Enforcement
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Between two to three inches of snow fell countywide. Due to the warm ground temperatures snow melted rapidly of roads.

Winter Weather, Wayne

When
February 4, 4:00 AM EST to 11:00 AM EST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Between two to two inches of snow fell over northwestern Wayne county. Due to the warm ground temperatures snow melted rapidly of roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148522, 148523, 148518, 148519, 148520, 148521, 148534, 148524, 148525, 148526, 148527, 148528, 148529, 148530, 148532, 148533.